Necrotizing autoimmune myopathy (NAM) is a relatively recently discovered subgroup of inflammatory myopathies. NAM is characterized by predominant muscle fiber necrosis and regeneration with little or no inflammation.1 One subgroup of NAM is 3-hydroxy-3-methylglutaryl-CoA reductase antibody (HMGCR Ab)-related immune-mediated necrotizing myopathy (IMNM), which occurs (rarely) after statin exposure, with a rough incidence of two per 1 million per year.2,3,4,5,6
You Might Also Like
Explore This IssueDecember 2017
Approximately one in 10,000 people exposed to statins develop myalgia and myopathy, which reverse after doctors discontinue statins.7 These patients are usually in their fifth decade of life and present with subacute to chronic symmetric muscular weakness with high creatine phosphokinase (CPK) levels (9,718 ± 7,383 IU/L) and poor response to steroids.2 The presentation can occasionally be complicated by severe respiratory weakness, dysphagia and ventricular dysfunction.3
Below, we discuss two patients with HMGCR Ab-related IMNM with severe respiratory muscle weakness. Our case series highlights the uncommon presentation of respiratory muscle involvement leading to respiratory failure, and identifies the best treatment.
Case Report 1
The first patient was a 76-year-old Caucasian male who presented with progressive subacute proximal weakness in his upper and lower extremities, and difficulty in swallowing. His muscle weakness started 10 weeks prior to admission and gradually worsened. One week prior to his admission, he noticed difficulty swallowing and nasal regurgitation.
His system reviews were negative for shortness of breath, diplopia, skin rash, B type symptoms, cough and similar episodes in the past. His past medical history was significant for hypertension and hypercholesterolemia, for which he was on lisinopril and atorvastatin. The patient did mention a recent increase in his atorvastatin dosage. His physical exam revealed profound proximal muscle weakness in his upper and lower extremities. The rest of the exam proved unremarkable.
His initial laboratory work-up revealed mild microcytic hypochromic anemia, normal creatinine (1.0 mg/dL), elevated aspartate aminotransferase (AST) (300 IU/L) and significantly elevated CPK levels (8,214 U/L). Based on his presentation and initial laboratory work-up, we were concerned about statin-induced myopathy, so we discontinued atorvastatin. We also started him on steroids, because he had profound muscle weakness with dysphagia and markedly elevated CPK.
Additional laboratory work revealed negative antinuclear antibody (ANA) and an extended myositis panel positive for HMGCR Ab of >200 U (normal is 0–19 U). The patient underwent electromyography (EMG), which showed myopathic process. A muscle biopsy showed normal with minimal necrosis. His initial computerized tomography (CT) of chest and negative inspiratory force (NIF) were normal (>-25). His modified barium swallow revealed moderate cricopharyngeal weakness with a high risk of aspiration, so we placed a nasogastric tube for nutrition. The patient showed no evidence of occult malignancy on imaging.